Custom Search

News

Tuesday 01 June 2004

Adverse effects of short-acting beta-agonists: potential impact when anti-inflammatory therapy is inadequate.

By: Wraight JM, Smith AD, Cowan JO, Flannery EM, Herbison GP, Taylor DR.

Respirology 2004 Jun;9(2):215-21

BACKGROUND: Short-acting beta-agonists (SABAs) are associated with reduced lung function and increased bronchial hyper-responsiveness. Earlier studies have failed to show that these changes are clinically important when SABAs are taken regularly in modest doses. However, some patients use SABAs to excess, especially with deteriorating asthma. Our aim was to establish whether adverse effects of SABAs are greater at higher than normal doses and after withdrawing inhaled corticosteroid (ICS) therapy. METHODOLOGY: This was a randomized controlled study. The treatments were salbutamol/ipratropium 100 microg/20 microg/puff or ipratropium 20 microg/puff, each 12 puffs daily. Phase 1 was of 2 weeks duration. During phase 2 ICS were withdrawn until loss of control (LOC) occurred. RESULTS: During phase 1 the mean FEV1 fell by 9.3% with salbutamol (0.26 L; 95% C.I. 0.13, 0.39), but by only 1.6% with ipratropium (0.05 L; 95% C.I. -0.06, 0.16; P = 0.006). During phase 2 FEV1 fell by a further 18.9% with salbutamol (0.54 L; 95% C.I. 0.39, 0.69), but by only 10.5% (0.33 L; 95% C.I. 0.17, 0.49; P = 0.032) with ipratropium. Time to LOC was significantly shorter with salbutamol (8.9 days) compared to ipratropium (16.8 days; P = 0.03). CONCLUSION: Adverse changes in lung function with SABA appear to be greater with higher doses and increasing airway inflammation. This highlights the risks of excessive SABA use in patients who neglect ICS therapy and/or who rely on 'relievers'.

Use of this site is subject to the following terms of use